Alert archive / Missouri / Flood Watches in 2014

Flood Watch 1, NWS St. Louis, MO

February 19, 20149 counties in Missouri; 6 counties in Illinois

NWS St. Louis, MO issued this flood watch at Feb 19, 2014, 3:21 PM CST for 9 counties in Missouri; 6 counties in Illinois. It took effect at Feb 20, 2014, 12:00 AM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2014, 3:21 PM CST (21:21 UTC)
In effect from
Feb 20, 2014, 12:00 AM CST
Expired
Feb 20, 2014, 3:30 PM CST
In force
16 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Adams County, IL, Brown County, IL, Greene County, IL, Macoupin County, IL, Montgomery County, IL, Pike County, IL, Audrain County, MO, Boone County, MO, Knox County, MO, Lewis County, MO, Marion County, MO, Monroe County, MO, Pike County, MO, Ralls County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 111 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WGUS63 KLSX 192121
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
321 PM CST WED FEB 19 2014

...HEAVY RAINFALL AND FLOODING POSSIBLE...

.THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT AND CONTINUE INTO
THURSDAY AS A POWERFUL STORM SYSTEM MOVES THROUGH OUR REGION.
RAINFALL AMOUNTS ARE EXPECTED TO RANGE FROM ONE INCH TO ONE AND A
QUARTER INCHES ACROSS CENTRAL AND NORTHEAST MISSOURI...AS WELL AS
WEST CENTRAL ILLINOIS. THIS POTENTIAL RAINFALL MUST BE CONSIDERED
WITH RECENTLY MELTED SNOW OR SNOW THAT HAS YET TO MELT. IN 
ADDITION...FROZEN GROUND UNDERNEATH THE SNOWPACK WILL FURTHER
ELEVATE THE FLOOD POTENTIAL AS MORE RAIN FROM TONIGHT AND
THURSDAY GOES AS RUNOFF DIRECTLY INTO RIVERS AND STREAMS. 


ILZ058>060-095>097-MOZ018-019-026-027-034>036-041-042-200930-
/O.NEW.KLSX.FA.A.0001.140220T0600Z-140221T0000Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE IL-MACOUPIN IL-MONTGOMERY IL-ADAMS IL-BROWN IL-PIKE IL-
KNOX MO-LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-
BOONE MO-AUDRAIN MO-
INCLUDING THE CITIES OF...LITCHFIELD...QUINCY...HANNIBAL...
BOWLING GREEN...COLUMBIA...MEXICO
321 PM CST WED FEB 19 2014

...FLOOD WATCH IN EFFECT FROM MIDNIGHT CST TONIGHT THROUGH
THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF ILLINOIS AND MISSOURI...INCLUDING 
  THE FOLLOWING COUNTIES...IN ILLINOIS...ADAMS IL...BROWN IL...
  GREENE IL...MACOUPIN IL...MONTGOMERY IL AND PIKE IL. IN 
  MISSOURI...AUDRAIN MO...BOONE MO...KNOX MO...LEWIS MO...
  MARION MO...MONROE MO...PIKE MO...RALLS MO AND SHELBY MO.

* FROM MIDNIGHT CST TONIGHT THROUGH THURSDAY AFTERNOON

* MODERATE TO HEAVY RAIN TONIGHT THROUGH THURSDAY MAY LEAD TO
  EXCESSIVE RUNOFF...ESPECIALLY ON FROZEN SNOW COVERED GROUND.
  WIDESPREAD RAINS OF ONE TO ONE AND A QUARTER INCHES ARE EXPECTED
  IN THE WATCH AREA...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

* FLOODING OF LOW LYING AND POORLY DRAINED AREAS...AS WELL AS
  STREAMS...CREEKS AND SMALLER RIVERS...IS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE BUT NOT IMMINENT IN
THE WATCH AREA. PEOPLE IN THE WATCH AREA ARE URGED TO CHECK ON
PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU HAVE INTERESTS
ALONG AREA RIVERS. STAY INFORMED...AND BE READY FOR ACTION IF
FLOODING IS OBSERVED OR IF A FLOOD WARNING IS ISSUED.

&&

$$

BYRD
2 follow-up statements
642 
WGUS63 KLSX 201011
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
411 AM CST THU FEB 20 2014

MOZ034>036-041-042-201115-
/O.CAN.KLSX.FA.A.0001.000000T0000Z-140221T0000Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE MO-RALLS MO-PIKE MO-BOONE MO-AUDRAIN MO-
INCLUDING THE CITIES OF...BOWLING GREEN...COLUMBIA...MEXICO
411 AM CST THU FEB 20 2014

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR PORTIONS OF CENTRAL MISSOURI AND NORTHEAST
MISSOURI HAS BEEN CANCELLED. LESSER AMOUNTS OF RAINFALL ARE NOW
EXPECTED AND WHEN COMBINED WITH WHAT RAINFALL HAS ALREADY HAPPENED
AND THE STATE OF THE SATURATION OF THE SOIL FROM SNOWMELT...THE
FLOOD THREAT HAS LESSENED.

$$

ILZ058>060-095>097-MOZ018-019-026-027-202300-
/O.CON.KLSX.FA.A.0001.000000T0000Z-140221T0000Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE IL-MACOUPIN IL-MONTGOMERY IL-ADAMS IL-BROWN IL-PIKE IL-
KNOX MO-LEWIS MO-SHELBY MO-MARION MO-
INCLUDING THE CITIES OF...LITCHFIELD...QUINCY...HANNIBAL
411 AM CST THU FEB 20 2014

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF ILLINOIS AND NORTHEAST MISSOURI...INCLUDING THE 
  FOLLOWING COUNTIES...IN ILLINOIS...ADAMS IL...BROWN IL...
  GREENE IL...MACOUPIN IL...MONTGOMERY IL AND PIKE IL. IN 
  NORTHEAST MISSOURI...KNOX MO...LEWIS MO...MARION MO AND 
  SHELBY MO.

* THROUGH THIS AFTERNOON

* A CONTINUED THREAT OF RAINFALL...LOCALLY HEAVY FROM
  THUNDERSTORMS...MAY LEAD TO EXCESSIVE RUNOFF...ESPECIALLY ON
  FROZEN SNOW COVERED GROUND. CREEKS AND STREAMS HAVE BEEN
  STEADILY RISING OVERNIGHT AND IT WILL NOT TAKE MUCH ADDITIONAL
  RAIN TO RESULT IN FLOODING. 

* FLOODING OF LOW LYING AND POORLY DRAINED AREAS...AS WELL AS 
  STREAMS...CREEKS AND SMALLER RIVERS...IS POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE BUT NOT IMMINENT IN
THE WATCH AREA. PEOPLE IN THE WATCH AREA ARE URGED TO CHECK ON
PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU HAVE INTERESTS
ALONG AREA RIVERS. STAY INFORMED...AND BE READY FOR ACTION IF
FLOODING IS OBSERVED OR IF A FLOOD WARNING IS ISSUED.

&&

$$

TES
221 
WGUS63 KLSX 202130
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CST THU FEB 20 2014


ILZ058>060-095>097-MOZ018-019-026-027-202230-
/O.CAN.KLSX.FA.A.0001.000000T0000Z-140221T0000Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE IL-MACOUPIN IL-MONTGOMERY IL-ADAMS IL-BROWN IL-PIKE IL-
KNOX MO-LEWIS MO-SHELBY MO-MARION MO-
INCLUDING THE CITIES OF...LITCHFIELD...QUINCY...HANNIBAL
330 PM CST THU FEB 20 2014

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR PORTIONS OF ILLINOIS AND NORTHEAST MISSOURI
HAS BEEN CANCELLED. THE RAIN IS QUICKLY MOVING EAST OUT OF THE
FORECAST AREA SO THE FLOOD WATCH HAS BEEN CANCELLED.

$$

BYRD

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flood watch went out at Feb 19, 2:57 PM CST, 24 minutes earlier.

Area forecast discussion, Feb 19, 2:57 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
257 PM CST Wed Feb 19 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 253 PM CST Wed Feb 19 2014

Main concerns tonight are the potential for localized flooding and
that a few thunderstorms could produce some hail near severe
limits.  Showers and scattered thunderstorms have already begun to
develop over southeast Kansas this afternoon in a band of strong
moisture convergence that extends from the Central Plains into the
Mid South.  The RAP shows this moisture convergence moving into
central Missouri by 00Z, which will then spreads northeast across the
CWA during the evening.  Large scale ascent will increase across the
CWA tonight with the approach of the upper trough.  At the same
time, the instability will also increase through the night as lapse
rates steepens with the approach of the upper trough in a highly
sheared environment.  Overall coverage with any severe storms
capable of producing quarter size hail between 06-12Z is expected to
be limited in coverage over parts of central, northeast and east
central Missouri as well as adjacent sections of Illinois.  A flood
watch will go into effect at midnight tonight where we expect
thunderstorms to move over the remaining snowpack.  The ground is
frozen in these areas and streams and area rivers have had problems
with ice jams that could cause some localized flooding.  The NMM and
NSSL WRF/GFS simulated reflectivity are similar to going forecast
which already have high chances for showers and thunderstorms this
evening across central and northeast Missouri and west central
Illinois, that then spreads southeast across the rest of the CWA
overnight.

Britt

.LONG TERM:  (Thursday through Next Wednesday)
Issued at 253 PM CST Wed Feb 19 2014

Deepening surface low to lift northeast into southeastern Iowa by
18z Thursday, then into Great Lakes region by 06z Friday. In the
meantime, associated cold front to rapidly slide east through
forecast area with another round of showers and thunderstorms on
Thursday. Some of the storms could be strong with isolated severe
storms not out of the question but best chances will be east and
southeast of forecast area. Heaviest rains continue to be in an
axis from central through northeast MO and into west central IL.
Flood watch for portions of central/northeast MO and west central IL,
where there is still snow cover, to remain in effect until 00z
Friday. As for temperatures, will warm up into the mid 40s to
upper 60s by midday, then temperatures to fall through the
afternoon hours as cold front exits region. Another issue to deal
with will be the winds. Winds to pickup from the south ahead of
cold front then veer to the west and increase even more, between
15 and 25 mph with gusts near 35-40 mph at times. At this time no
wind advisory needed, but will need to keep an eye out on future
model runs to see if one will be needed.

Precipitation to move out of forecast area by 00z Friday with winds
gradually diminishing and skies clearing out. Lows will be near
normal in the mid 20s to low 30s.

On Friday, weak surface ridge to build in with winds becoming
southwesterly once again ahead of a weak cold front. Highs will
range from the upper 40s northeast to the upper 50s southwest.

As front slides through late Friday afternoon and Friday night,
energy to remain just north and northeast of forecast area, so
should see dry conditions. Did keep silent slight chance pops over
northeast MO and west central IL on Friday where some light
snow/light rain may be possible, but confidence is low right now.

By Saturday, surface ridge to build back in with cooler conditions
expected. Highs will only be in the upper 30s to mid 50s, but still
near normal for this time of year.

Beyond that, another weak shortwave to approach region Saturday
night, but confidence is low on any precipitation. So kept silent
slight chance pops for portions of forecast area for now. Lows
Saturday night will range from near 20 far north to the low 30s
far south. Dry and colder weather expected Sunday and Sunday night
with highs in the low 30s to mid 40s and lows in the upper teens
to mid 20s.

Next chance for precipitation will be Monday and Monday night,
though best chances will be over northern MO and northern half of
IL, so adjusted pops accordingly. With colder air moving in, the
precipitation will be in the form of light snow with this system.
Colder weather to persist through mid week with highs in the mid 20s
to low 40s each day and lows in the teens to low 20s.

Byrd
&&

.AVIATION:  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1202 PM CST Wed Feb 19 2014

Still looks like VFR conditions through 00Z before thunderstorms
develop across central and northeast Missouri between 00-06Z.
These storms will slowly move eastward overnight tonight and
eventually move into the St. Louis metro TAF sites between 09-11Z.
Low MVFR or IFR conditions will develop in the thunderstorms. LLWS
will also develop overnight as a low level jet will set up over
the area. A cold front will move across the area on Tuesday which
may produce another round of thunderstorms during the afternoon at
the St. Louis metro TAF sites.

Specifics for KSTL: Expect dry and VFR conditions into the early
evening hours before thunderstorm chances increase during the late
evening and overnight hours. Current thinking is that thunderstorms
over central Missouri will move into the TAF site around 09Z. An
additional line of storms is expected to develop ahead of a cold
front on Thursday afternoon. Timing is uncertain, and current
18-20Z group may need to be changed in future TAF issuances based
on cold front timing.

Britt
&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLOOD WATCH from Midnight CST tonight through Thursday afternoon
     FOR Audrain MO-Boone MO-Knox MO-Lewis MO-Marion MO-Monroe
     MO-Pike MO-Ralls MO-Shelby MO.

IL...FLOOD WATCH from Midnight CST tonight through Thursday afternoon
     FOR Adams IL-Brown IL-Greene IL-Macoupin IL-Montgomery IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Feb 19, 4:59 AM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
459 AM CST WED FEB 19 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201100-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
459 AM CST WED FEB 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. A FEW OF THESE STORMS COULD
PRODUCE SMALL HAIL. THERE IS ALSO THE POSSIBILITY OF FLOODING OF
RIVERS OR SMALL STREAMS LATE TONIGHT ACROSS PORTIONS OF NORTHEAST
AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. SEE THE
ESF PRODUCT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SEVERE STORMS ARE POSSIBLE ON THURSDAY OVER SOUTHEAST MISSOURI
AND SOUTHWEST ILLINOIS AS A COLD FRONT MOVES THROUGH THE AREA. THE
POTENTIAL FOR FLOODING ON RIVERS AND STREAMS WILL CONTINUE ON
THURSDAY ACROSS NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OR ANY FLOODING
TO THE NATIONAL WEATHER SERVICE TONIGHT.

GKS

Nearby

Flood Watches in Missouri, 2014Flood Watches in Illinois, 2014Every flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.